Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


crixivan vs kaletra lipodystopy
Apr 6, 2001

Dear good Doctor I was on crixivan and combivir for 4 1/5 years with mild lipodystrophy, would the lipodystrophy become worst if I witch to kaletra?? thanks

Response from Dr. Young

Thanks for your question.

There is very little information about the differences between indinavir and lopinavir/r (Kaletra) with regards to risk of lipodystrophy. It is very important to remember that despite initial reports that blamed lipodystrophy on proteases ("protease paunch" or "Crix belly") the best available data points to many factors being related to lipodystrophy- age, body mass changes; time since or lowest ever CD4 count; time since highest viral load. Time on therapy is also correlated with risk, however, as you can see, time on therapy would also probably increase the likelihood of having a long time pass between lowest ever CD4 count.

Indeed, one important study (HOPS) showed that if one did not have these non-drug factors, no cases of severe lipodystrophy were seen, even in the face of long-term use of ARV drugs, particularly those that have been implicated in other studies (d4T and indinavir).

In the end, I think that my advice is to stay on successful therapy, unless there is a strong reason to switch (usually side effects or toxicities). The available data on protease inhibitor switches and lipodystrophy fail to show any significant benefit (despite multiple studies).

good luck,BY



Previous
viramune or sustiva??
Next
Trizivir or Viracept/Combivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement